Duke Mathematical Journal

Expander graphs, gonality, and variation of Galois representations

Jordan S. Ellenberg, Chris Hall, and Emmanuel Kowalski

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that families of coverings of an algebraic curve where the associated Cayley–Schreier graphs form an expander family exhibit strong forms of geometric growth. We then give many arithmetic applications of this general result, obtained by combining it with finiteness statements for rational points of curves with large gonality. In particular, we derive a number of results concerning the variation of Galois representations in one-parameter families of abelian varieties.

Article information

Duke Math. J., Volume 161, Number 7 (2012), 1233-1275.

First available in Project Euclid: 4 May 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14G05: Rational points 14D10: Arithmetic ground fields (finite, local, global) 05C40: Connectivity 05C50: Graphs and linear algebra (matrices, eigenvalues, etc.)
Secondary: 14K15: Arithmetic ground fields [See also 11Dxx, 11Fxx, 11G10, 14Gxx] 14D05: Structure of families (Picard-Lefschetz, monodromy, etc.) 35P15: Estimation of eigenvalues, upper and lower bounds


Ellenberg, Jordan S.; Hall, Chris; Kowalski, Emmanuel. Expander graphs, gonality, and variation of Galois representations. Duke Math. J. 161 (2012), no. 7, 1233--1275. doi:10.1215/00127094-1593272. https://projecteuclid.org/euclid.dmj/1336142075

Export citation


  • [1] S. Abhyankar, Nice equations for nice groups, Israel J. Math. 88 (1994), 1–23.
  • [2] D. Abramovich, A linear lower bound on the gonality of modular curves, Int. Math. Res. Notices 1996, no. 20, 1005–1011.
  • [3] D. Abramovich and J. Harris, Abelian varieties and curves in Wd(C), Compos. Math. 78 (1991), 227–238.
  • [4] D. Abramovich and F. Voloch, Lang’s conjectures, fibered powers, and uniformity, New York J. Math. 2 (1996), 20–34.
  • [5] B. Bekka, P. De La Harpe, and A. Valette, Kazhdan’s Property (T), New Math. Monogr. 11, Cambridge Univ. Press, Cambridge, 2008.
  • [6] J. Bourgain and A. Gamburd, Uniform expansion bounds for Cayley graphs of $\operatorname{SL} _{2}(\mathbb{F} _{p})$, Ann. of Math. (2) 167 (2008), 625–642.
  • [7] Bourgain, J. and Gamburd, A., Expansion and random walks in SLd(ℤ/pnℤ), I, J. Eur. Math. Soc. (JEMS) 10 (2008), 987–1011.
  • [8] Bourgain, J. and Gamburd, A., Expansion and random walks in SLd(ℤ/pnℤ), II, J. Eur. Math. Soc. (JEMS) 11 (2009), 1057–1103.
  • [9] J. Bourgain, A. Gamburd, and P. Sarnak, Generalization of Selberg’s 3/16 Theorem and affine sieve, preprint, arXiv:0912.5021v1 [math.NT]
  • [10] E. Breuillard, B. Green, and T. Tao, Approximate subgroups of linear groups, Geom. Funct. Anal. 21 (2011), 774–819.
  • [11] R. Brooks, The spectral geometry of a tower of coverings, J. Differential Geom. 23 (1986), 97–107.
  • [12] Brooks, R., On the angles between certain arithmetically defined subspaces ofn, Ann. Inst. Fourier (Grenoble) 37 (1987), 175–185.
  • [13] M. Burger, Estimations de petites valeurs propres du laplacien d’un revêtement de variétés riemanniennes compactes, C. R. Acad. Sci. Paris Sér. I Math 302 (1986), 191–194.
  • [14] Burger, M., Spectre du laplacien, graphes et topologie de Fell, Comment. Math. Helv. 63 (1988), 226–252.
  • [15] Burger, M., Petites valeurs propres du Laplacien et topologie de Fell, Ph.D. dissertation, Université de Lausanne, Lausanne, 1986.
  • [16] A. Cadoret and A. Tamagawa, A uniform open image theorem for ℓ-adic representations, I, to appear in Duke Math. J., preprint, 2008, http://www.math.u-bordeaux1.fr/~cadoret/uoi1_4.pdf.
  • [17] Cadoret, A. and Tamagawa, A., A uniform open image theorem for ℓ-adic representations, II, preprint, 2009, http://www.math.u-bordeaux1.fr/~cadoret/uoi2_4.pdf.
  • [18] C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, reprint of the 1962 original, AMS Chelsea Publishing, Providence, 2006.
  • [19] M. Demazure and P. Gabriel, Introduction to Algebraic Geometry and Algebraic Groups, North-Holland Math. Stud. 39, North-Holland, Amsterdam, 1980.
  • [20] P. Diaconis and L. Saloff-Coste, Comparison techniques for random walk on finite groups, Ann. Probab. 21 (1993), 2131–2156.
  • [21] I. Dinai, Poly-log diameter bounds for some families of finite groups, Proc. Amer. Math. Soc. 134 (2006), 3137–3142.
  • [22] I. Dinai, Diameters of Chevalley groups over local rings, preprint, arXiv:1201.4686v1 [math.GR]
  • [23] J. Ellenberg, C. Elsholtz, C. Hall, and E. Kowalski, Non-simple abelian varieties in a family: Geometric and analytic approaches, J. Lond. Math. Soc. (2) 80 (2009), 135–154.
  • [24] G. Faltings, Endlichkeitssätze für abelsche Variatäten über Zahlkörpern, Invent. Math. 73 (1983), 349–366.
  • [25] Faltings, G., Diophantine approximation on abelian varieties, Ann. of Math. (2) 133 (1991), 549–576.
  • [26] G. Faltings, G. Wüstholz, F. Grunewald, N. Schappacher, and U. Stuhler, Rational Points: Papers from the Seminar Held at the Max-Planck-Institut für Mathematik, Bonn/Wuppertal, 1983/1984, 3rd ed., Aspects Math. E6, Vieweg, Braunschweig, 1992.
  • [27] G. Frey, Curves with infinitely many points of fixed degree, Israel J. Math. 85 (1994), 79–83.
  • [28] D. Frohardt and K. Magaard, Composition factors of monodromy groups, Ann. of Math. (2) 154 (2001), 327–345.
  • [29] N. Gill and H. Helfgott, Growth of small generating sets in SLn(ℤ/pℤ), Int. Math. Res. Not. IMRN 2011, no. 18, 4226–4251.
  • [30] M. Gromov and L. Guth, Generalizations of the Kolmogorov-Barzdin embedding estimates, preprint, arXiv:1103.3423v1 [math.GT]
  • [31] R. Guralnick, “Monodromy groups of coverings of curves” in Galois Groups and Fundamental Groups, Math. Sci. Res. Inst. Publ. 41, Cambridge Univ. Press, Cambridge, 2003.
  • [32] C. J. Hall, An open-image theorem for a general class of abelian varieties, Bull. Lond. Math. Soc. 43 (2011), 703–711.
  • [33] S. Harada and T. Hiranouchi, Smallness of fundamental groups for arithmetic schemes, J. Number Theory 129 (2009), 2702–2712.
  • [34] H. Helfgott, Growth and generation in SL2(ℤ/pℤ), Ann. of Math. (2) 167 (2008), 601–623.
  • [35] S. Hoory, N. Linial, and A. Wigderson, Expander graphs and their applications, Bull. Amer. Math. Soc. 43 (2006), 439–561.
  • [36] E. Hrushovski, Stable group theory and approximate subgroups, J. Amer. Math. Soc. 25 (2012), 189–243.
  • [37] J. C. Jantzen, Representations of Algebraic Groups, Math. Surveys Monogr. 107, Amer. Math. Soc., Providence, 2003.
  • [38] M. Kassabov and T. R. Riley, Diameters of Cayley graphs of Chevalley groups, European J. Combin. 28 (2007), 791–800.
  • [39] N. Katz and S. Lang, Finiteness theorems in geometric classfield theory, Enseign. Math. (2) 27 (1981), 285–314.
  • [40] J. Kelner, Spectral partitioning, eigenvalue bounds, and circle packings for graphs of bounded genus, SIAM J. Comput. 35 (2006), 882–902.
  • [41] E. Kowalski, Sieve in expansion, preprint, arXiv:1012.2793v1 [math. NT]
  • [42] V. Landazuri and M. Seitz, On the minimal degrees of projective representations of the finite Chevalley groups, J. Algebra 32 (1974), 418–443.
  • [43] P. Li and S. T. Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces, Invent. Math. 69 (1982), 269–291.
  • [44] A. Lubotzky, Discrete Groups, Expanding Graphs and Invariant Measures, with an appendix by J. D. Rogawski, Progr. Math. 125, Birkaüser, Basel, 1994.
  • [45] D. W. Masser, Specializations of endomorphism rings of abelian varieties, Bull. Soc. Math. France 124 (1996), 457–476.
  • [46] C. R. Matthews, L. N. Vaserstein, and B. Weisfeiler, Congruence properties of Zariski-dense subgroups, I, Proc. Lond. Math. Soc. (3) 48 (1984), 514–532.
  • [47] L. Merel, Bornes pour la torsion des courbes elliptiques sur les corps de nombres, Invent. Math. 124 (1996), 437–449.
  • [48] M. Neuhauser, Kazhdan’s Property T for the symplectic group over a ring, Bull. Belg. Math. Soc. Simon Stevin 10 (2003), 537–550.
  • [49] M. Nori, A nonarithmetic monodromy group, C. R. Acad. Sci. Paris Sér. I Math. 302 (1986), 71–72.
  • [50] Nori, M., On subgroups of $\operatorname{GL} _{n}(\mathbb{F} _{p})$, Invent. Math. 88 (1987), 257–275.
  • [51] R. Phillips and P. Sarnak, The Laplacian for domains in hyperbolic space and limit sets of Kleinian groups, Acta Math. 155 (1985), 173–241.
  • [52] B. Poonen, Gonality of modular curves in characteristic p, Math. Res. Lett. 14 (2007), 691–701.
  • [53] L. Pyber and E. Szabó, Growth in finite simple groups of Lie type of bounded rank, preprint, arXiv:1005.1858v1 [math.GR]
  • [54] S. Rosenberg, Gauss-Bonnet theorems for noncompact surfaces, Proc. Amer. Math. Soc. 86 (1982), 184–185.
  • [55] A. Salehi Golsefidy and P. Varjú, Expansion in perfect groups, preprint, arXiv:1108.4900v2 [math.GR]
  • [56] J.-P. Serre, Propriétés galoisiennes des points d’ordre fini des courbes elliptiques, Invent. Math. 15 (1972), 259–331.
  • [57] Serre, J-P., “Lettre à Marie-France Vignéras du 10/02/1987” in Œuvres, vol. IV, Springer, Berlin, 38–55, 2000.
  • [58] R. Steinberg, Lectures on Chevalley Groups, notes prepared by J. Faulkner and R. Wilson, Yale University, New Haven, Conn., 1968.
  • [59] P. Varjú, Expansion in SLd(OK/I), I square-free, preprint, arXiv:1001.3664v1 [math.GR]
  • [60] P. Yang and S. T. Yau, Eigenvalues of the Laplacian of compact Riemann surfaces and minimal submanifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 7 (1980), 55–63.
  • [61] J.-K. Yu, Toward a proof of the Cohen-Lenstra conjecture in the function field case, preprint, 1995.
  • [62] P. G. Zograf, Small eigenvalues of automorphic Laplacians in spaces of cusp forms (in Russian), Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov (LOMI) 134 (1984), 157-168; English translation in J. Math. Sci. (N.Y.) 36 (1987), 106–114.